Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 84, NWS Jackson, MS

March 1, 2017Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 1, 2017, 6:12 PM CST for Forrest County, Lamar County, Mississippi. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2017, 6:12 PM CST (00:12 UTC)
Expired
Mar 1, 2017, 6:35 PM CST
In force
23 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Forrest County, MS, Lamar County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 124 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

624 
WUUS54 KJAN 020012
SVRJAN
MSC035-073-020100-
/O.NEW.KJAN.SV.W.0084.170302T0012Z-170302T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
612 PM CST WED MAR 1 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northern Forrest County in southeastern Mississippi...
  Northeastern Lamar County in southeastern Mississippi...

* Until 700 PM CST

* At 612 PM CST, a severe thunderstorm was located near West
  Hattiesburg, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Oak Grove around 620 PM CST. 
  Petal, Sunrise and Mclaurin around 625 PM CST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3143 8945 3143 8914 3115 8915 3114 8948
TIME...MOT...LOC 0012Z 274DEG 42KT 3127 8939 

HAIL...1.00IN
WIND...60MPH
 
$$

17
2 follow-up statements
680 
WWUS54 KJAN 020027
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
627 PM CST WED MAR 1 2017

MSC035-073-020100-
/O.CON.KJAN.SV.W.0084.000000T0000Z-170302T0100Z/
Forrest MS-Lamar MS-
627 PM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR NORTHEASTERN FORREST AND EAST CENTRAL LAMAR COUNTIES...

At 627 PM CST, a severe thunderstorm was located near Sunrise, or 7
miles southeast of Petal, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
northeastern Forrest and east central Lamar Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3142 8925 3143 8914 3115 8915 3114 8947
      3127 8935
TIME...MOT...LOC 0027Z 274DEG 42KT 3126 8918 

HAIL...1.00IN
WIND...60MPH
 
$$

17
533 
WWUS54 KJAN 020035
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
635 PM CST WED MAR 1 2017

MSC035-073-020044-
/O.CAN.KJAN.SV.W.0084.000000T0000Z-170302T0100Z/
Forrest MS-Lamar MS-
635 PM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORREST AND EAST
CENTRAL LAMAR COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3142 8925 3143 8914 3115 8915 3114 8947
      3127 8935
TIME...MOT...LOC 0031Z 274DEG 42KT 3125 8908 

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 5:21 PM CST, 51 minutes earlier.

Area forecast discussion, Mar 1, 5:21 PM CST, 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
521 PM CST Wed Mar 1 2017

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Skies are clearing behind the line of storms quickly. Storms have
moved through all TAF sites and should be through PIB/HBG by 01Z.
Winds will shift out of the northwest with the front as it moves
through HBG. Ceilings and vis may briefly lower but once rain and
storms pass, both should rebound quickly. Otherwise, VFR flight
categories are expected through the night. /28/

&&

.DISCUSSION...

Tonight and Tomorrow:

As a cold front continues working southeastward through the forecast
area this afternoon, some thunderstorms along the front have become
strong to severe. The storm threat will continue to diminish from
west to east through the rest of this afternoon as the front clears
the Interstate 59 corridor by about 6 to 7 PM. Gusty winds will drop
off shortly after sunset. A noticeably cooler night is then on order
for tonight behind the cold front. Some locations may be as much as
20 to 30 degrees cooler than last night. Max temperatures tomorrow
afternoon will also be cooler as the area warms to near seasonal
normals under mostly sunny skies and the influence of a surface
high. /NF/

Thursday night through Tuesday:

It will be cooler than normal and dry through Saturday, followed
by warmer than normal with a chance for rain Sunday through
Tuesday. Thursday evening wl still be under northwest flow aloft
while the 1030mb high centered over the Red River region shifts a
little east before being replaced by a stronger surface high from
the north. This stronger 1040mb high will become centered over
west Tennessee by noon Friday before shifting east to the southern
Appalachians by Saturday morning. This will result in two cold
mornings across the ArkLaMiss where frost and freezing
temperatures will be possible for much of our northeast. Guidance
is in agreement and has come in colder for Saturday morning which
will be the coldest morning of the forecast period. Our dry cool
dry airmass will feature PWATs less than a quarter of an inch into
Saturday. With the surface high centered over coastal Carolinas
Sunday weak return flow will slowly work to increase PWATs back to
one inch by Sunday evening. Afternoon maximum temperatures will
be closer to normal Sunday and help set off a few showers over the
west. Mid level ridging will increase over our CWA Monday but a
weak disturbance in the Gulf combined with low level southerly
flow wl maintain a chance of rain across the region Monday. The
GFS is much more amplified than the ECMWF and Canadian with a
system that will move over our CWA Tuesday. If the GFS verifies
then strong to severe storms will be possible but consensus
suggests that rain chances will increase at least Tuesday
followed by cooler and drier weather Wednesday. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       43  62  36  65 /   0   0   0   0
Meridian      43  61  33  64 /  12   1   0   0
Vicksburg     42  62  37  66 /   0   0   0   0
Hattiesburg   47  64  38  67 /  33   3   0   0
Natchez       44  61  38  66 /   0   0   0   0
Greenville    38  60  35  61 /   0   0   0   0
Greenwood     39  60  33  61 /   0   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Mar 1, 5:07 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
507 PM CST Wed Mar 1 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
022315-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
507 PM CST Wed Mar 1 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

28

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Mar 1, 4:02 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
402 PM CST WED MAR 1 2017

MSZ057-058-012230-
Jasper MS-Clarke MS-
402 PM CST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JASPER AND
NORTHWESTERN CLARKE COUNTIES UNTIL 430 PM CST...

At 402 PM CST, Meteorologists were tracking a strong thunderstorm
near Paulding, or 15 miles south of Newton, moving east at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Paulding around 405 PM CST.
  Rose Hill around 410 PM CST.
  Orange and Barnett around 415 PM CST.
  Stonewall around 425 PM CST.
  Quitman around 430 PM CST.

Other locations impacted by this storm include Pachuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3201 8917 3221 8910 3222 8870 3193 8873
TIME...MOT...LOC 2202Z 274DEG 42KT 3210 8909

17
Local storm report, Mar 1, 4:10 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
410 PM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             SEBASTOPOL              32.57N 89.33W
03/01/2017  E1.00 INCH       SCOTT              MS   PUBLIC

            LASTED FOR SEVERAL MINUTES. REPORTED VIA SOCIAL MEDIA.

&&

CME
Special weather statement, Mar 1, 4:21 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
421 PM CST WED MAR 1 2017

MSZ064-012245-
Jefferson Davis MS-
421 PM CST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON DAVIS
COUNTY UNTIL 445 PM CST...

At 420 PM CST, Meteorologists were tracking a strong thunderstorm
near Hebron, or 15 miles south of Pinola, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Prentiss around 430 PM CST.
  Clem around 440 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3158 8998 3176 8997 3177 8986 3177 8976
      3162 8976 3161 8975 3161 8974 3157 8969
      3154 8968
TIME...MOT...LOC 2220Z 264DEG 33KT 3165 8999

17
Local storm report, Mar 1, 4:26 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
426 PM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     HAIL             3 S MANTEE              33.69N 89.06W
03/01/2017  E1.00 INCH       WEBSTER            MS   BROADCAST MEDIA

            IN THE DANCY COMMUNITY.

1245 PM     HAIL             3 S MANTEE              33.69N 89.06W
03/01/2017  E1.75 INCH       WEBSTER            MS   BROADCAST MEDIA

1246 PM     HAIL             3 WSW MONTPELIER        33.70N 89.00W
03/01/2017  E1.00 INCH       CLAY               MS   PUBLIC

0100 PM     HAIL             GOODMAN                 32.97N 89.91W
03/01/2017  E0.88 INCH       HOLMES             MS   AMATEUR RADIO

0101 PM     HAIL             GOODMAN                 32.97N 89.91W
03/01/2017  E1.25 INCH       HOLMES             MS   PUBLIC

            A FEW STONES UP TO QUARTER TO HALF DOLLAR SIZE.

0148 PM     HAIL             2 NE COLUMBUS AFB       33.66N 88.42W
03/01/2017  E1.00 INCH       LOWNDES            MS   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL A FEW MILES NORTH OF COLUMBUS
            AFB ALONG HIGHWAY 45.

0150 PM     TSTM WND GST     COLUMBUS AFB            33.63N 88.45W
03/01/2017  M53.00 MPH       LOWNDES            MS   ASOS

0156 PM     HAIL             CALEDONIA               33.68N 88.33W
03/01/2017  E1.00 INCH       LOWNDES            MS   OTHER FEDERAL

            US POST OFFICE REPORTED NICKEL AND QUARTER SIZE HAIL

0207 PM     TSTM WND DMG     5 SW CENTER RIDGE       33.02N 89.13W
03/01/2017                   WINSTON            MS   NEWSPAPER

            STRUCTURAL DAMAGE TO A HOME NEAR STANLEY AND TUCK WILKES
            RD ALONG WITH TREES DOWN.

0211 PM     HAIL             3 N TERRY               32.15N 90.29W
03/01/2017  E1.00 INCH       HINDS              MS   PUBLIC

            MOSTLY DIME HAIL WITH A FEW TO QUARTER SIZE.

0235 PM     TSTM WND DMG     1 ENE STAR              32.10N 90.04W
03/01/2017                   RANKIN             MS   EMERGENCY MNGR

            TREE DOWN ON STAR RD.

0236 PM     TSTM WND DMG     2 NNW STAR              32.12N 90.06W
03/01/2017                   RANKIN             MS   EMERGENCY MNGR

            SEVERAL TREES DOWN IN THE PLANTATION SHORES AREA OFF HWY
            49.

0242 PM     HAIL             4 NNE STAR              32.14N 90.02W
03/01/2017  E1.00 INCH       RANKIN             MS   PUBLIC

            MCLAURIN ELEMENTARY SCHOOL REPORTED QUARTER SIZE HAIL.

0307 PM     HAIL             SEBASTOPOL              32.57N 89.33W
03/01/2017  E1.00 INCH       SCOTT              MS   PUBLIC

            LASTED FOR SEVERAL MINUTES. REPORTED VIA SOCIAL MEDIA.

&&

CME
Special weather statement, Mar 1, 4:29 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Jackson MS
429 PM CST WED MAR 1 2017

MSZ057-058-012300-
Jasper MS-Clarke MS-
429 PM CST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JASPER AND WESTERN
CLARKE COUNTIES UNTIL 500 PM CST...

At 429 PM CST, Meteorologists were tracking a strong thunderstorm
near Barnett, or 15 miles west of Quitman, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Goodwater around 440 PM CST.
  Quitman and De Soto around 450 PM CST.

Other locations impacted by this storm include Pachuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3188 8914 3206 8902 3214 8865 3186 8865
TIME...MOT...LOC 2229Z 265DEG 39KT 3197 8897

17
Special weather statement, Mar 1, 5:51 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
551 PM CST WED MAR 1 2017

MSZ072>074-020015-
Lamar MS-Marion MS-Forrest MS-
551 PM CST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MARION...NORTHERN
FORREST AND LAMAR COUNTIES UNTIL 615 PM CST...

At 550 PM CST, Meteorologists were tracking strong thunderstorms
along a line extending from near Melba to near Pinebur to Sandy Hook.
Movement was east at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Sumrall around 600 PM CST.
  Hattiesburg, Pine Ridge and Baxterville around 605 PM CST.
  West Hattiesburg, Oak Grove and Rawls Springs around 610 PM CST.
  Petal, Purvis and Sunrise around 615 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3107 8984 3114 8973 3143 8975 3143 8914
      3125 8915 3102 8939 3100 8984
TIME...MOT...LOC 2350Z 255DEG 43KT 3139 8966 3117 8965 3105 8982

17

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.